X

You are using an unsupported browser. Please upgrade your version in order to view the pharmaprix.ca site.

Side effects of topical psoriasis treatments

Featuring content from MediResource Inc.

What are the long-term side effects of topical steroids? What can I do to avoid them?
Topical steroids can have serious side effects if they are absorbed into the bloodstream. This can happen if they are used for a long time over large areas of the body or if very potent steroids are used inappropriately. Other things that increase the risk include using airtight dressings and applying the steroids to broken skin.

Side effects may include:

  • skin changes, including thinning, redness, and easy bruising
  • high blood pressure
  • moon face (a more rounded face)
  • loss of blood sugar control
  • unwanted hair growth
  • glaucoma (increased pressure in the eye fluid) or cataracts (clouding of the clear part of the eye, which can lead to blurry vision, poor night vision, and "cloudy" vision)
  • muscle weakness or damage

To reduce your risk of side effects:

  • Don't use topical steroids for any longer than recommended by your doctor.
  • Use the amount of medication recommended by your doctor or pharmacist.
  • Apply only a thin layer of steroid medication to the skin.
  • Apply the medication only to the areas affected by psoriasis.
  • Don't use an airtight dressing over the topical steroids unless recommended by your doctor.
  • Avoid using topical steroids on broken or damaged skin.
  • Don't stop using topical steroids suddenly. Ask your doctor how to stop the medication safely and gradually.

I have been using salicylic acid for psoriasis. Lately I've had ringing in my ears. Could this be related to the medication?
Salicylic acid may cause ringing in the ears, but this usually doesn't happen unless large amounts of salicylic acid have been absorbed into your body. This is rare when using salicylic acid only on the skin and scalp. Things that can increase the risk include using salicylic acid for a long period of time, over a large body area, under an airtight dressing, or on broken or damaged skin. These things can all cause salicylic acid to be absorbed into the body.

Many other things can also cause ringing in the ears, so it's important to visit your doctor for a proper diagnosis.

I've just started using tazarotene and my skin is very red, itchy and irritated. Is this normal? What can I do?
Tazarotene has been reported to cause skin redness, irritation, and itching. The risk of these side effects is related to the dose of tazarotene, and unaffected skin is more likely to be irritated by the medication. Be sure to apply only a thin layer of medication, don't use it more often than recommended by your doctor, and avoid applying to unaffected areas of skin. Tazarotene can also make your skin more sensitive to the sun, which can worsen the skin irritation, so apply a sunscreen with at least SPF 15 before going outside.

If these tips don't help, check with your doctor about other ways to manage the skin irritation. This may include reducing the dose of tazarotene, applying it less frequently, stopping treatment for a while to give the skin a rest, or switching treatments.

All material copyright MediResource Inc. 1996 – 2020. Terms and conditions of use. The contents herein are for informational purposes only. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Source: www.medbroadcast.com/healthfeature/gethealthfeature/Psoriasis-Topical-Treatment-FAQ